What doctors wish patients knew about which cold medicines work

. 13 MIN READ
By
Sara Berg, MS , News Editor

AMA News Wire

What doctors wish patients knew about which cold medicines work

Jan 19, 2024

There’s a reason they call it the common cold. It happens a lot, especially in the wintertime. With runny noses, sore throats and persistent coughs, patients’ demand for effective cold remedies is understandable. But does cold medicine help relieve symptoms of the common cold? It depends. But knowing how to find relief from the common cold and what cold medicines to use is key.

There are more than 200 viruses that can cause a cold, but rhinoviruses are the most common type, affecting more than 3 million people in the U.S. each year. Symptoms of the common cold typically peak within three to five days and can include sneezing, stuffy and runny nose, sore throat, coughing and fever. Some symptoms—especially runny or stuffy nose and cough—can last up 14 days but improve over time.

Advancing public health

The AMA leads the charge on public health. Our members are the frontline of patient care, expanding access to care for underserved patients and developing key prevention strategies.

The AMA’s What Doctors Wish Patients Knew™ series provides physicians with a platform to share what they want patients to understand about today’s health care headlines.

In this installment, two physicians from members of the AMA Health System Program took time to discuss what patients need to know about cold medicine. They are:

  • Jeanine Bulan, MD, an internist in Westfield, New Jersey, and associate chief medical officer of primary care and population health at Atlantic Medical Group, which is part of the Atlantic Health System.
  • Brittany Chan, MD, a pediatrician at Texas Children’s Pediatrics in Spring, Texas.

Atlantic Health System and Texas Children’s Pediatrics are members of the AMA Health System Program, which provides enterprise solutions to equip leadership, physicians and care teams with resources to help drive the future of medicine.

“The cold is spread if someone sneezes or coughs on you and you breathe in the respiratory droplets, or it can also be spread indirectly by touch,” Dr. Chan said. “So, wash your hands well and often with soap and water.”

“And if we can’t hand wash with soap and water, a lot of the over-the-counter hand sanitizers work well for certain illnesses,” said Dr. Bulan. “Then wearing a face covering. A face covering, as we saw during the COVID-19 pandemic, was instrumental and incredibly important to protect yourself and protect others from the spread of these viral syndromes.”

Additionally, “avoid touching your face a lot—rubbing your nose, rubbing your eyes. That’s how the germs get in,” Dr. Chan said. Also, “disinfecting high-touch surfaces is not a bad idea. Around the home, disinfecting counters or doorknobs, things like that.”

“If you are sick or your kid is sick, stay home and rest if possible. Try not to bring sick kids to daycare or go to work if you’re not feeling very well,” she said.

“In pediatrics, we don’t really recommend cold medicines. Certainly not for kids under 6 anyway,” Dr. Chan said. That’s “because they’re younger and they’re more susceptible to side effects.”

Instead, “nasal saline is effective and safe for all ages, and you can find this over the counter,” she said. “You can get the ones that are little drops for infants, or you can get the ones that are more like sprays for the older kids. Saline is just salt water, so it is drug free.”

“Essentially, what the nasal saline is doing is washing all of that congestion and snot out of your nose. In babies, you can put a few drops of nasal saline in each nostril, wait about a minute and then suction it out with something like a suction bulb,” she said. “Then older kids can use the nasal saline sprays or the neti pot nasal saline irrigation washes. Those are very effective.”

Additionally, “above the age of 2, you can use mentholated ointments or vapor rubs. Those do provide some comfort,” Dr. Chan said.

As for antihistamines, they “have not been shown to work for cold symptoms in children, and some of them can be sedating or have other side effects,” Dr. Chan said, noting “in a small percentage of children, antihistamines like diphenhydramine can actually have a paradoxical effect and cause agitation or hyperactivity, which is the last thing we want in a sick kid.”

For others, “antihistamines can be helpful if the symptoms are related to seasonal or other types of allergies,” Dr. Bulan said. Antihistamines “are more effective when taken as prescribed and given there are many different types available, it is good to consult your health care clinical team for input and recommendations.”

“For cough—which is a big complaint of parents because no one likes to see their kid coughing all night—for children older than 1 year old you can use honey,” Dr. Chan said. “Honey actually has been shown to be as effective as some over the counter cough medications and most people have honey in their pantry.

“It’s natural. It’s safe. You can just give one teaspoon of honey every couple of hours as needed for the cough or some kids prefer it mixed into some warm water,” she added. “It is important to know that you cannot give honey to babies under the age of 1 because that can make them sick with something called botulism. So, no honey should be given to infants, but over age 1 it is safe.”

“Unfortunately, there is no cure for the common cold, it’s all about treating the symptoms and keeping you as comfortable as possible while the virus runs its course,” said Dr. Chan. For example, “if you have a lot of congestion, then you might want to look at whether a nasal spray or a specific decongestant is appropriate,” Dr. Bulan recommends. “If you have a cough, maybe try an antitussive,” which is a medicine that suppresses coughing and is also known as a cough suppressant.

With an antitussive, the key ingredient patients should look for in an effective medicine is dextromethorphan, which helps treat uncomplicated, nonproductive coughs. It has largely replaced codeine as a cough suppressant.

When choosing a medicine, “it’s really geared toward your symptom,” she said. That is why “your best bet is asking your doctor or pharmacist. They can always guide you down the right road based on your symptoms, as opposed to just arbitrarily trial and error. We want to be very conscious and thoughtful about what we put in our bodies and for what reason.”

Additionally, along with “lots of rest so that your body can do its work fighting the cold, lots of hydration” is needed, Dr. Chan said. “The more fluids you drink, the more the mucus is thinned out and you’re able to get that out of the body quicker.”

For that nagging cough and congestion, “a cool mist humidifier is also really helpful. I’ll often tell parents to put this in their kids’ room, especially at night when symptoms tend to be the worst,” she said. “You just put some water in the cool mist humidifier machine, and it gently gives off this mist that puts moisture in the air. That helps to soothe the nasal passages and also to soften up some of that congestion.”

Related Coverage

Top health tips infectious diseases physicians want you to know

In September 2023, the Food and Drug Administration (FDA) held a Non-prescription Drug Advisory Committee meeting to discuss the effectiveness of oral phenylephrine as an active ingredient in over-the-counter cough and cold products for the temporary relief of congestion. The committee discussed new data on the effectiveness of oral phenylephrine and concluded that oral phenylephrine, at the recommended dosage, is not effective based on current scientific data. The FDA will consider the input of this advisory committee, and the evidence, before taking any action on the status of oral phenylephrine. 

“When there was an increase in the use of methamphetamine, pseudoephedrine was an ingredient that was being used to make illegal drugs,” Dr. Bulan said, noting “pseudoephedrine is a common decongestant that is taken orally and when it was not being available to be used in these over-the-counter medicines, phenylephrine was substituted.”

“So, phenylephrine, which works very well from a topical nasal spray perspective, was starting to be used in over-the-counter cold medications and cold remedies,” she said. “But phenylephrine when taken orally was found to be less effective and it was no better than placebo for taking care of certain symptoms.”

It’s not that cold medicine “doesn’t work anymore. It’s that we’ve learned more about it and reevaluated some of the older research and some of the things that we thought we knew about this component of cold medicine,” Dr. Chan said.

Dr. Chan said that while the current dose of phenylephrine in cold medicines does not work well for relieving congestion, “at the current available doses, it is generally safe.” But, she added, “if you look at higher doses of phenylephrine, you may start getting into dangerous side effects like increasing blood pressure. So, adding higher doses of phenylephrine to these medications really isn’t an option.”

When it comes to combination medications such as Nyquil or Dayquil, use caution as “they have multiple ingredients and it is easy to accidentally take too much of a certain medication or type of medication,” Dr. Chan said. “For example, a lot of cold medications contain acetaminophen, so you may accidentally get a double dose if you are also taking acetaminophen for say, a headache or fever.

“Cough suppressants and decongestants are other common components of these medications. Always read the ingredients carefully and know what you’re taking,” she added. “Do not take more than one over-the-counter cough and cold medication at a time without approval from your doctor since a lot of them have the same or similar ingredients.”

“If you take any medications on a regular basis, or you have any medical conditions, such as asthma, check with your doctor to make sure that over-the-counter medications are safe,” Dr. Chan said. “Again, in pediatrics, we don’t usually recommend these medications for children.”

“Most over-the-counter remedies and products will have instructions as far as not to exceed so many days or so many doses so that you are not self-medicating something that should be treated differently,” Dr. Bulan said. “It’s really important to review the package instructions and follow them.”

“The good thing about the nasal saline sprays and the honey is you can really use those as long as you want. They’re safe and will not lead to any dependency,” Dr. Chan said. “Note that decongestant nasal sprays, such as oxymetazoline, should not be used for longer than three days. Prolonged use can lead to rebound congestion—meaning worse nasal congestion once the medication is stopped.

“For my pediatric patients, I also like parents to notify me if they are giving their child acetaminophen or ibuprofen for longer than three days because I don’t want them to be masking something that should be brought to medical attention,” she added. 

See what doctors want you to know

Get trusted insight from physicians on hot topics in today’s health care headlines—delivered to your inbox.

Illustration of two people talking

“It’s important to note that antibiotics do not work for colds because colds are caused by viruses and antibiotics are for fighting bacteria,” Dr. Chan said. “We get that question a lot and we wish we had something like that that could help treat the common cold.

“But unfortunately, antibiotics are not effective for the cold and can lead to side effects without actually helping the patient,” she added, noting that inappropriate use of antibiotics contributes to antibiotic resistance. “So, it’s important to keep that in mind.”

“There may be a lot of herbal or other remedies that are out there for you to investigate on the internet, or you hear through the grapevine, but very few of them have actually been studied and shown to have impact,” Dr. Bulan said. “So, while they may or may not be harmful, they just may not be having an impact.”

“There was previous evidence of whether echinacea or zinc or some of these things could be helpful and there may be some studies to show benefit,” she said. “But overall, for the most part, there’s not a lot of evidence out there to support that taking a remedy or doing this type of protocol does actually impact the progression of your cold symptoms.”

Additionally, “there’s no definitive evidence that vitamin C can prevent or improve your symptoms,” Dr. Bulan said. “People will take it because they feel that it’s helpful, but we just don’t know if that’s any more than placebo.”

“There are also a lot of homeopathic cold remedies on the market geared towards children. Please remember that homeopathic remedies are not regulated by the FDA and are often not well researched in the pediatric population,” said Dr. Chan. “There may be side effects from these medications, and they are rarely very effective. If you have any questions about a particular product, you should discuss it with your pediatrician before giving it to your child.”

“Colds are a lot of what we’re seeing recently plus the flu. And people want their colds—and parents want their kids’ colds—to get better as fast as possible,” Dr. Chan said. “It’s important to remember that a lot of these things we’ve talked about will make you feel better when you have the cold.

“But mostly it’s just the tincture of time. None of these things will really help you get better from a cold faster, unfortunately,” she added.

“If you are having a cold and you’re feeling short of breath or you’re having a high fever or there’s pain or discomfort in your chest, you should be seeking medical attention right away,” Dr. Bulan said. “Because it’s always better to hear, ‘It’s going to be OK, let’s do X, Y and Z,’ rather than wait longer than you should when care could have been recommended or intervened earlier.”

“If symptoms are lasting longer than seven to ten days or getting worse it is important to contact your doctor,” Dr. Chan said. “Any fever in a young infant 3 months or younger needs to be checked out right away. But for older children with fever, in most cases it is ok to watch your child at home for a couple days as long as they are not acting very sick, they are still staying hydrated, and they are breathing comfortably.

“But if fever lasts for longer than three or four days, or if you have any concern about how your child is doing, it’s a good idea to check in with your doctor,” she added. “While most colds go away on their own, sometimes a secondary bacterial infection can set in, like pneumonia, an ear infection or a sinus infection. So, it is important to monitor symptoms carefully.”

“Also, there are some viruses that are handled differently. If we think we could have COVID-19 or we might have influenza, knowing that information earlier when we are symptomatic might lead to different treatment options,” Dr. Chan explained. “The key is when there’s a question, you should reach out” to your physician. That way, you can “have your question answered or seek some care because it’s always better to ask than wonder.”

FEATURED STORIES